FDA Recalls Several Medications Containing Valsartan

PUBLISHED: Jul 16, 2018
Relevant to: Ambulatory Care, Critical Access Hospitals, Home Health, Hospice, Hospitals, Long Term Care, Medical Office, Pharmacy, Rural Health Clinics

The U.S. Food and Drug Administration (FDA) is alerting health care professionals and patients of a voluntary recall of several drug products containing the active ingredient valsartan, used to treat high blood pressure and heart failure. This recall is due to an impurity, N-nitrosodimethylamine (NDMA), which was found in the recalled products. NDMA is classified as a probable human carcinogen based on results from laboratory tests. The presence of NDMA was unexpected and is thought to be related to changes in the way the active substance was manufactured.

The FDA’s review is ongoing and has included investigating the levels of NDMA in the recalled products, assessing the possible effect on patients who have been taking them and what measures can be taken to reduce or eliminate the impurity from future batches produced by the company.

Information Health Care Professionals:

  • Patients taking the recalled valsartan-containing medicines should be instructed to continue taking their medicine until they have a replacement product.
  • If a patient is taking one of the recalled medicines listed, they should be instructed to follow the recall instructions provided by the specific company. This information will be posted to the FDA’s website.
  • Patients should be instructed to contact their health care professional (the pharmacist who dispensed the medication or doctor who prescribed the medication) if their medicine is included in this recall to discuss their treatment, which may include another valsartan product not affected by this recall or an alternative treatment option.

See the recall notice, link below, for a list of companies recalling all lots of non-expired products that contain the ingredient valsartan supplied by a third-party.

The FDA will continue to investigate this issue and provide additional information when it becomes available. The agency encourages patients and health care professionals to report any adverse reaction to the FDA’s MedWatch program.

Want to read the full alert and receive alert emails?

Browse Additional Alerts